Tuesday, December 22, 2015

Serotonin Syndrome - What You Need to Know

You are taking antidepressants (SSRI, SNRI, Tricyclic, St. John's Wort) or migraine medications (Triptans) or maybe treating a terrible cough with an over-the-counter cough syrup (dextromethorphan). Maybe you are taking a combination of drugs such as medication for a cough while taking your daily antidepressant. At first, you may think that the dizziness, chronic agitation, and fast heart rate are signs you just need to rest. But soon you develop seizure-like muscular twitches and jerks and perhaps uncontrollable shaking in the form of tremors that come and go. Perhaps you feel electrical-like jolts in your spine or head. You may have trouble sleeping and concentrating. When you see a health professional, it is concluded you are having severe anxiety, panic attacks, and/or [insert some psychological cause]. In reality, you may be suffering from Serotonin Syndrome - a poorly understood, potentially life threatening syndrome that is caused by excessive effects of serotonin on the nervous system and it is being missed by many health professionals.

A lot times, health professionals do not recognize the mild and moderate cases of this syndrome. When asked, emergency room professionals tend to dismiss the symptoms remarking that the patient is not “sick enough” to have serotonin syndrome basing this on the idea that patients must present with severe life-threatening symptoms for diagnosis. A study in 2013 by Cooper and Sejnowki found that 85% of physicians were unaware of this syndrome as a potential clinical diagnosis.

To help educate yourself about this syndrome, see Table 1 below for the symptoms.

Who is at risk?

Anyone who takes a drug that could elevate the amount of serotonin in the bloodstream is at risk. In the recent past, this syndrome was mostly associated with the class of drugs known as selective serotonin reuptake inhibitors, commonly known as SSRIs (Cooper & Sejnowski, 2013). Zoloft, Prozac, and Paxil are some of the most common brand names but there are many more. However this syndrome is not limited to these drugs which is part of the diagnostic problem; many other drugs used to treat depression, anxiety, nausea, migraine headaches, pain, and even over the counter common-cold remedies can cause this syndrome (Cooper & Sejnowski, 2013). See Table 2 below for a list of drugs that have been implicated in serotonin syndrome.

A little history

As far back as the mid 1950s, it was found that taking a certain prescription drugs could cause this syndrome. It is a little cloudy as which kinds of drugs were implicated first. One study implicates drugs in a class called HT3 receptor antagonists (Gillman, 1998). Drugs such as Zofran (ondansetron) are used today to treat nausea in a variety of disorders, including cancer, fall into this class. Another points to older medications used to treat depression - the monoamine oxidase inhibitors (MAOIs) like Nardil (phenelzine) (Cooper & Sejnowski, 2013). More recently, it was believed that only overdoses and combinations of high doses of these drugs could cause it. It is understandable why there is so much confusion in the field; the information about the syndrome continues to evolve.

What should I do?

If you are experiencing the mild symptoms of serotonin syndrome, see your doctor as soon as possible to discuss potential treatment options. DO NOT STOP MEDICATION WITHOUT THE HELP OF A MEDICAL PROFESSIONAL! ABRUPTLY STOPPING A MEDICATION CAN CAUSE OTHER POTENTIALLY SEVERE HEALTH PROBLEMS! Your doctor may discuss other medication options and begin a weaning process or even just reduce the dose of your medications to alleviate symptoms. If you are experiencing moderate symptoms, you need to seek treatment immediately – especially if you have a fever. Be sure to bring a list of all medications, including over the counter and herbal/vitamins you may be taking.

I am a firm believer in Western medicine. I don't particularly love our current fee for service health care reimbursement system and the inequalities that result but that has nothing to do with this story. What I do believe is that the West generally has some of the best medical research and providers of medicine in the world. Everyday we see new innovative ways to treat and prevent diseases that once were death sentences for our ancestors. But with the cutting edge of innovation in real-time, comes risk. We need a better system of information flow because too many people are getting sick and not enough professionals understand the cause.

Table 1 Symptoms

Mild symptoms include (Cooper & Sejnowski, 2013):
  • Tachycardia – an abnormally fast heart rate while at rest (not exercising or exerting oneself). For adults a heart rate > 100 beats per minute (BPM), in adolescents > 90 BPM
  • Shivering
  • Excessive sweating
  • Dilated pupils
  • Body tremors (uncontrollable shaking) or clonus (spasmodic jerky contraction of groups of muscles).
  • twitching or spastic muscles
  • Agitation
Moderate symptoms include all the mild symptoms plus (Cooper & Sejnowski, 2013):
  • Fever of 104° F (40 ° C)
  • Hyperactive bowel sounds
  • More severe twitching and inducible clonus (can actually bring the episodes on with stress or by just thinking about them)
  • Ocular clonus – eye ball twitching or involuntary movements
Severe life-threatening symptoms include all mild and moderate plus (Cooper & Sejnowski, 2013):
  • Hypertension – High blood pressure
  • Delirium – a confused mental state
  • Muscle rigidity – muscles are involuntarily tensed
  • Hypertonicity – resistance to muscles being stretched
  • High Fever > 105.8° F (41 ° C)
  • Metabolic acidosis – too much acid in the bloodstream (found through lab workup)
  • Rhabdomyolysis - death of muscle fibers and release of their contents into the bloodstream (found through lab workup)
  • Elevation of serum aminotransaminases and creatinine (found through lab workup)
  • Seizure
  • Disseminated intravascular coagulopathy – widespread coagulation of blood clots
Note. Adapted from Serotonin syndrome: recognition and treatment. AACN advanced critical care, 24(1), 15-20, by Cooper & Sejnowski, 2013.

Table 2 Drugs That Have the Potential to Cause Serotonin Syndrome


Ergot alkaloids

Methylene blue


St. John's wort




Tricyclic antidepressants

Valproic acid

SNRI: serotonin norepinephrine reuptake inhibitor; SS: serotonin syndrome; SSRI: selective serotonin reuptake inhibitor.

Note. Adapted from Drug-Induced Serotonin Syndrome. U.S. Pharmacist, 35(11) by C. Brown, 2010, http://www.uspharmacist.com/content/d/feature/c/23707/ 

Works Cited
Brown, C. (2010). Drug-Induced Serotonin Syndrome. U.S. Pharmacist, 35(11). Retrieved from http://www.uspharmacist.com/content/d/feature/c/23707/

Cooper, B. E., & Sejnowski, C. A. (2013). Serotonin syndrome: recognition and treatment. AACN advanced critical care, 24(1), 15-20.

Gillman, P. (1998), Serotonin syndrome: history and risk. Fundamental & Clinical Pharmacology, 12: 482–491. doi: 10.1111/j.1472-8206.1998.tb00976.x

No comments: